Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Algebraic Goodwillie calculus and a cotriple model for the remainder


Author: Andrew Mauer-Oats
Journal: Trans. Amer. Math. Soc. 358 (2006), 1869-1895
MSC (2000): Primary 55P65
DOI: https://doi.org/10.1090/S0002-9947-05-03936-X
Published electronically: December 20, 2005
MathSciNet review: 2197433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Goodwillie has defined a tower of approximations for a functor from spaces to spaces that is analogous to the Taylor series of a function. His $ n^{\text{th}}$ order approximation $ P_n F$ at a space $ X$ depends on the values of $ F$ on coproducts of large suspensions of the space: $ F(\vee \Sigma^M X)$.

We define an ``algebraic'' version of the Goodwillie tower, $ P_n^{\text{alg}} F(X)$, that depends only on the behavior of $ F$ on coproducts of $ X$. When $ F$ is a functor to connected spaces or grouplike $ H$-spaces, the functor $ P_n^{\text{alg}} F$ is the base of a fibration

$\displaystyle \vert{\bot^{*+1} F}\vert \rightarrow F \rightarrow P_n^{\text{alg}} F, $

whose fiber is the simplicial space associated to a cotriple $ \bot$ built from the $ (n+1)^{\text{st}}$ cross effect of the functor $ F$. In a range in which $ F$ commutes with realizations (for instance, when $ F$ is the identity functor of spaces), the algebraic Goodwillie tower agrees with the ordinary (topological) Goodwillie tower, so this theory gives a way of studying the Goodwillie approximation to a functor $ F$ in many interesting cases.


References [Enhancements On Off] (What's this?)

  • 1. Jon Beck, Classifying spaces for homotopy-everything $ H$-spaces, H-spaces (Actes Réunion Neuchâtel, 1970), Springer, Berlin, 1971, pp. 54-62. Lecture Notes in Math., Vol. 196. MR 0292073 (45:1160)
  • 2. A. K. Bousfield and E. M. Friedlander, Homotopy theory of $ {\Gamma}$-spaces, spectra, and bisimplicial sets, Geometric applications of homotopy theory II (Proc. Conf., Evanston, Ill., 1977), Springer, Berlin, 1978, pp. 80-130. MR 0513569 (80e:55021)
  • 3. A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Springer-Verlag, Berlin, 1972, Lecture Notes in Mathematics, Vol. 304. MR 0365573 (51:1825)
  • 4. Samuel Eilenberg and Saunders Mac Lane, On the groups $ H(\Pi,n)$. II. Methods of computation, Ann. of Math. (2) 60 (1954), 49-139. MR 0065162 (16:391a)
  • 5. Thomas G. Goodwillie, Calculus. I. The first derivative of pseudoisotopy theory, $ K$-Theory 4 (1990), no. 1, 1-27. MR 1076523 (92m:57027)
  • 6. -, Calculus. II. Analytic functors, $ K$-Theory 5 (1991/92), no. 4, 295-332. MR 1162445 (93i:55015)
  • 7. -, Calculus. III. Taylor series, Geometry & Topology 7 (2003), 645-711. MR 2026544 (2005e:55015)
  • 8. Brenda Johnson and Randy McCarthy, Taylor towers for functors of additive categories, J. Pure Appl. Algebra 137 (1999), no. 3, 253-284. MR 1685140 (2000b:18018)
  • 9. -, Deriving calculus with cotriples, Trans. Amer. Math. Soc. 356 (2004), 757-803. MR 2022719
  • 10. Graeme Segal, Categories and cohomology theories, Topology 13 (1974), 293-312. MR 0353298 (50:5782)
  • 11. Charles A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics, vol. 38, Cambridge University Press, Cambridge, 1994. MR 1269324 (95f:18001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55P65

Retrieve articles in all journals with MSC (2000): 55P65


Additional Information

Andrew Mauer-Oats
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: amauer@math.northwestern.edu

DOI: https://doi.org/10.1090/S0002-9947-05-03936-X
Received by editor(s): December 9, 2002
Published electronically: December 20, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society